The Annals of Applied Probability

Random switching between vector fields having a common zero

Michel Benaïm and Edouard Strickler

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let $E$ be a finite set, $\{F^{i}\}_{i\in E}$ a family of vector fields on $\mathbb{R}^{d}$ leaving positively invariant a compact set $M$ and having a common zero $p\in M$. We consider a piecewise deterministic Markov process $(X,I)$ on $M\times E$ defined by $\dot{X}_{t}=F^{I_{t}}(X_{t})$ where $I$ is a jump process controlled by $X$: ${\mathsf{P}}(I_{t+s}=j|(X_{u},I_{u})_{u\leq t})=a_{ij}(X_{t})s+o(s)$ for $i\neq j$ on $\{I_{t}=i\}$.

We show that the behaviour of $(X,I)$ is mainly determined by the behaviour of the linearized process $(Y,J)$ where $\dot{Y}_{t}=A^{J_{t}}Y_{t}$, $A^{i}$ is the Jacobian matrix of $F^{i}$ at $p$ and $J$ is the jump process with rates $(a_{ij}(p))$. We introduce two quantities $\Lambda^{-}$ and $\Lambda^{+}$, respectively, defined as the minimal (resp., maximal) growth rate of $\|Y_{t}\|$, where the minimum (resp., maximum) is taken over all the ergodic measures of the angular process $(\Theta,J)$ with $\Theta_{t}=\frac{Y_{t}}{\|Y_{t}\|}$. It is shown that $\Lambda^{+}$ coincides with the top Lyapunov exponent (in the sense of ergodic theory) of $(Y,J)$ and that under general assumptions $\Lambda^{-}=\Lambda^{+}$. We then prove that, under certain irreducibility conditions, $X_{t}\rightarrow p$ exponentially fast when $\Lambda^{+}<0$ and $(X,I)$ converges in distribution at an exponential rate toward a (unique) invariant measure supported by $M\setminus \{p\}\times E$ when $\Lambda^{-}>0$. Some applications to certain epidemic models in a fluctuating environment are discussed and illustrate our results.

Article information

Source
Ann. Appl. Probab., Volume 29, Number 1 (2019), 326-375.

Dates
Received: September 2017
Revised: June 2018
First available in Project Euclid: 5 December 2018

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1544000431

Digital Object Identifier
doi:10.1214/18-AAP1418

Mathematical Reviews number (MathSciNet)
MR3910006

Zentralblatt MATH identifier
07039127

Subjects
Primary: 60J25: Continuous-time Markov processes on general state spaces 34A37: Differential equations with impulses 37H15: Multiplicative ergodic theory, Lyapunov exponents [See also 34D08, 37Axx, 37Cxx, 37Dxx] 37A50: Relations with probability theory and stochastic processes [See also 60Fxx and 60G10] 92D30: Epidemiology

Keywords
Piecewise deterministic Markov processes random switching Lyapunov exponents stochastic persistence Hörmander-bracket conditions epidemic models SIS

Citation

Benaïm, Michel; Strickler, Edouard. Random switching between vector fields having a common zero. Ann. Appl. Probab. 29 (2019), no. 1, 326--375. doi:10.1214/18-AAP1418. https://projecteuclid.org/euclid.aoap/1544000431


Export citation

References

  • [1] Arnold, L. (1998). Random Dynamical Systems. Springer, Berlin.
  • [2] Arnold, L., Gundlach, V. M. and Demetrius, L. (1994). Evolutionary formalism for products of positive random matrices. Ann. Appl. Probab. 4 859–901.
  • [3] Aubin, J.-P. and Cellina, A. (1984). Differential Inclusions: Set-Valued Maps and Viability Theory. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 264. Springer, Berlin.
  • [4] Bakhtin, Y. and Hurth, T. (2012). Invariant densities for dynamical systems with random switching. Nonlinearity 25 2937–2952.
  • [5] Bakhtin, Y., Hurth, T. and Mattingly, J. C. (2015). Regularity of invariant densities for 1D systems with random switching. Nonlinearity 28 3755–3787.
  • [6] Baxendale, P. H. (1991). Invariant measures for nonlinear stochastic differential equations. In Lyapunov Exponents (Oberwolfach, 1990). Lecture Notes in Math. 1486 123–140. Springer, Berlin.
  • [7] Benaïm, M. (1998). Recursive algorithms, urn processes and chaining number of chain recurrent sets. Ergodic Theory Dynam. Systems 18 53–87.
  • [8] Benaïm, M., Colonius, F. and Lettau, R. (2017). Supports of invariant measures for piecewise deterministic Markov processes. Nonlinearity 30 3400–3418.
  • [9] Benaïm, M. and Hirsch, M. W. (1999). Differential and stochastic epidemic models. In Differential Equations with Applications to Biology (Halifax, NS, 1997). Fields Inst. Commun. 21 31–44. Amer. Math. Soc., Providence, RI.
  • [10] Benaïm, M., Hofbauer, J. and Sandholm, W. H. (2008). Robust permanence and impermanence for stochastic replicator dynamics. J. Biol. Dyn. 2 180–195.
  • [11] Benaïm, M., Le Borgne, S., Malrieu, F. and Zitt, P.-A. (2012). Quantitative ergodicity for some switched dynamical systems. Electron. Commun. Probab. 17 no. 56, 14.
  • [12] Benaïm, M., Le Borgne, S., Malrieu, F. and Zitt, P.-A. (2014). On the stability of planar randomly switched systems. Ann. Appl. Probab. 24 292–311.
  • [13] Benaïm, M., Le Borgne, S., Malrieu, F. and Zitt, P.-A. (2015). Qualitative properties of certain piecewise deterministic Markov processes. Ann. Inst. Henri Poincaré Probab. Stat. 51 1040–1075.
  • [14] Benaïm, M. and Lobry, C. (2016). Lotka–Volterra with randomly fluctuating environments or “How switching between beneficial environments can make survival harder”. Ann. Appl. Probab. 26 3754–3785.
  • [15] Benaïm, M. (2018). Stochastic persistence. Available at: https://arxiv.org/abs/1806.08450.
  • [16] Benaïm, M., Hurth, T. and Strickler, E. (2018). A user-friendly condition for exponential ergodicity in randomly switched environments. Electron. Commun. Probab. 23 44.
  • [17] Benaïm, M. and Schreiber, S. (2009). Persistence of structured populations in random environments. Theor. Popul. Biol. 76 19–34.
  • [18] Chesson, P. L. (1982). The stabilizing effect of a random environment. J. Math. Biol. 15 1–36.
  • [19] Chueshov, I. (2002). Monotone Random Systems Theory and Applications. Lecture Notes in Math. 1779. Springer, Berlin.
  • [20] Cloez, B. and Hairer, M. (2015). Exponential ergodicity for Markov processes with random switching. Bernoulli 21 505–536.
  • [21] Colonius, F. and Mazanti, G. (2015). Lyapunov exponents for random continuous-time switched systems and stabilizability. ArXiv e-prints.
  • [22] Crauel, H. (1984). Lyapunov numbers of Markov solutions of linear stochastic systems. Stochastics 14 11–28.
  • [23] Davis, M. H. A. (1984). Piecewise-deterministic Markov processes: A general class of nondiffusion stochastic models. J. Roy. Statist. Soc. Ser. B 46 353–388. With discussion.
  • [24] Fainshil, L., Margaliot, M. and Chigansky, P. (2009). On the stability of positive linear switched systems under arbitrary switching laws. IEEE Trans. Automat. Control 54 897–899.
  • [25] Freidlin, M. I. and Wentzell, A. D. (2012). Random Perturbations of Dynamical Systems, 3rd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 260. Springer, Heidelberg. Translated from the 1979 Russian original by Joseph Szücs.
  • [26] Garay, B. M. and Hofbauer, J. (2003). Robust permanence for ecological differential equations, minimax, and discretizations. SIAM J. Math. Anal. 34 1007–1039.
  • [27] Gurvits, L., Shorten, R. and Mason, O. (2007). On the stability of switched positive linear systems. IEEE Trans. Automat. Control 52 1099–1103.
  • [28] Hairer, M., Mattingly, J. C. and Scheutzow, M. (2011). Asymptotic coupling and a general form of Harris’ theorem with applications to stochastic delay equations. Probab. Theory Related Fields 149 223–259.
  • [29] Has’minskiĭ, R. Z. (1960). Ergodic properties of recurrent diffusion processes and stabilization of the solution of the Cauchy problem for parabolic equations. Teor. Veroyatn. Primen. 5 196–214.
  • [30] Hening, A., Nguyen, D. H. and Yin, G. (2018). Stochastic population growth in spatially heterogeneous environments: The density-dependent case. J. Math. Biol. 76 697–754.
  • [31] Hirsch, M. W. (1994). Positive equilibria and convergence in subhomogeneous monotone dynamics. In Comparison Methods and Stability Theory (Waterloo, ON, 1993). Lecture Notes in Pure and Applied Mathematics 162 169–188. Dekker, New York.
  • [32] Hofbauer, J. and Schreiber, S. J. (2004). To persist or not to persist? Nonlinearity 17 1393–1406.
  • [33] Lagasquie, G. (2016). A note on simple randomly switched linear systems. arXiv preprint, arXiv:1612.01861.
  • [34] Lajmanovich, A. and Yorke, J. A. (1976). A deterministic model for gonorrhea in a nonhomogeneous population. Math. Biosci. 28 221–236.
  • [35] Lawley, S. D., Mattingly, J. C. and Reed, M. C. (2014). Sensitivity to switching rates in stochastically switched ODEs. Commun. Math. Sci. 12 1343–1352.
  • [36] Malrieu, F. (2015). Some simple but challenging Markov processes. Ann. Fac. Sci. Toulouse Math. (6) 24 857–883.
  • [37] Malrieu, F. and Hoa Phu, T. (2016). Lotka–Volterra with randomly fluctuating environments: A full description. ArXiv e-prints.
  • [38] Meyn, S. and Tweedie, R. L. (2009). Markov Chains and Stochastic Stability, 2nd ed. Cambridge Univ. Press, Cambridge.
  • [39] Mierczyński, J. (2015). Lower estimates of top Lyapunov exponent for cooperative random systems of linear ODEs. Proc. Amer. Math. Soc. 143 1127–1135.
  • [40] Rami, M. A., Bokharaie, V. S., Mason, O. and Wirth, F. R. (2014). Stability criteria for SIS epidemiological models under switching policies. Discrete Contin. Dyn. Syst. Ser. B 19 2865–2887.
  • [41] Roth, G. and Schreiber, S. J. (2014). Persistence in fluctuating environments for interacting structured populations. J. Math. Biol. 69 1267–1317.
  • [42] Schreiber, S. J. (2000). Criteria for $C^{r}$ robust permanence. J. Differential Equations 162 400–426.
  • [43] Schreiber, S. J. (2012). Persistence for stochastic difference equations: A mini-review. J. Difference Equ. Appl. 18 1381–1403.
  • [44] Schreiber, S. J., Benaïm, M. and Atchadé, K. A. S. (2011). Persistence in fluctuating environments. J. Math. Biol. 62 655–683.
  • [45] Seneta, E. (2006). Non-negative Matrices and Markov Chains. Springer, New York. Revised reprint of the second (1981) edition [Springer, New York; MR0719544].